Alert archive / Alabama / Heat Advisories in 2012

Heat Advisory 9, NWS Birmingham, AL

August 1, 201218 counties in Alabama

NWS Birmingham, AL issued this heat advisory at Aug 1, 2012, 4:11 AM CDT for 18 counties in Alabama. It took effect at Aug 1, 2012, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2012, 4:11 AM CDT (09:11 UTC)
In effect from
Aug 1, 2012, 12:00 PM CDT
Expired
Aug 1, 2012, 9:00 PM CDT
In force
9 hr
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Bibb County, AL, Chilton County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Lamar County, AL, Lowndes County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 62 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2192 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2192 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WWUS74 KBMX 010911
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 AM CDT WED AUG 1 2012

...HOT AND HUMID CONDITIONS EXPECTED THIS AFTERNOON...

.A DOME OF HOT AND HUMID AIR TO THE WEST OF ALABAMA WILL SPREAD
EASTWARD TODAY AND INTO WEST ALABAMA. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL CAUSE HEAT INDICES TO REACH
DANGEROUS LEVELS THIS AFTERNOON ACROSS WEST ALABAMA.

ALZ011>015-022-023-030>035-039>042-044-011715-
/O.NEW.KBMX.HT.Y.0009.120801T1700Z-120802T0200Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER-
GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-DALLAS-AUTAUGA-LOWNDES-
MONTGOMERY-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON...TUSCALOOSA...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...
FORT DEPOSIT...HAYNEVILLE...MONTGOMERY
411 AM CDT WED AUG 1 2012

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING. 

* TEMPERATURES...REACHING THE MIDDLE TO UPPER 90S THIS AFTERNOON.

* HEAT INDEX VALUES...WILL RANGE FROM 105 TO 108 THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT
EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. 

TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1. 

&&

$$
1 follow-up statement
263 
WWUS74 KBMX 011652
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CDT WED AUG 1 2012

...HOT AND HUMID CONDITIONS EXPECTED THIS AFTERNOON...

.A DOME OF HOT AND HUMID AIR TO THE WEST OF ALABAMA WILL SPREAD
EASTWARD TODAY AND INTO WEST ALABAMA. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL CAUSE HEAT INDICES TO REACH
DANGEROUS LEVELS THIS AFTERNOON ACROSS WEST ALABAMA.

ALZ011>015-022-023-030>035-039>042-044-020200-
/O.CON.KBMX.HT.Y.0009.120801T1700Z-120802T0200Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER-
GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO-DALLAS-AUTAUGA-LOWNDES-
MONTGOMERY-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON...TUSCALOOSA...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...
FORT DEPOSIT...HAYNEVILLE...MONTGOMERY
1152 AM CDT WED AUG 1 2012

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* TEMPERATURES...WILL REACH THE MIDDLE TO UPPER 90S THIS
  AFTERNOON.

* HEAT INDEX VALUES...WILL RANGE FROM 105 TO 108 THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT
EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$

08/MK

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this heat advisory went out at Aug 1, 4:02 AM CDT, 9 minutes earlier.

Area forecast discussion, Aug 1, 4:02 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 AM CDT WED AUG 1 2012

.SHORT TERM...TODAY THROUGH FRIDAY.

DUE TO THE RECENT RAINFALL AND CLEAR SKIES TUESDAY EVENING...FOG
HAS FORMED OVER A LARGE PORTION OF CENTRAL ALABAMA. THE BOUNDARY
LAYER WINDS ARE NEAR 10 KNOTS...SO THE STRATUS IS BECOMING MORE
PREVALENT THAN THE FOG. DENSE FOG IS ISOLATED AT THIS TIME AND
WILL HOLD OFF ISSUING A DENSE FOG ADVISORY. THE NAM MODEL DOES
SHOW THE BOUNDARY LAYER WINDS DECREASING BY SUNRISE TODAY...SO
VISIBILITIES MAY BRIEFLY LOWER BEFORE FOG BEGINS TO DISSIPATE
AFTER SUNRISE. AREA IS STILL UNDER NORTHWEST FLOW PATTERN ALOFT.
THERE ARE A FEW CLUSTERS OF STORMS UPSTREAM OF ALABAMA. NONE OF
THE MODELS SHOW MUCH PRECIPITATION ACROSS CENTRAL ALABAMA TODAY.
THE BEST CHANCE OF SEEING ISOLATED STORMS APPEARS TO BE EAST OF
I-65 WHERE DEEPER MOISTURE IS PRESENT. AN IMPULSE OVER SOUTHERN
MISSOURI SHOULD TRACK SOUTHEAST TODAY BUT LIKELY STAY WEST OF
ALABAMA.

ANOTHER IMPULSE IS EXPECTED TO DROP DOWN LATER TONIGHT ACROSS GEORGIA
AND EAST ALABAMA...AND RAISED RAIN CHANCES ACROSS NORTHEAST ALABAMA
AFTER MIDNIGHT. THIS IMPULSE WILL SLIDE INTO SOUTHEAST ALABAMA BY
SUNRISE THURSDAY AND WENT WITH HIGHEST RAIN CHANCES ACROSS THE SOUTHEAST
AREAS ON THURSDAY. THE STORM PREDICTION CENTER HAS SOUTHEAST ALABAMA
OUTLOOKED FOR SEVERE STORMS ON THURSDAY. THIS IS BASED MAINLY ON
ONGOING MORNING CONVECTION PRODUCING A DIFFERENTIAL HEATING BOUNDARY
THURSDAY AFTERNOON. THE MAN MODEL IS REALLY THE ONLY MODEL FORECASTING
THIS SCENARIO...AND WOULD LIKE TO SEE A FEW MORE RUNS BEFORE HIGHLIGHTING
ANY THREAT IN THE HAZARDOUS WEATHER OUTLOOK.

BY FRIDAY THE PERSISTENT UPPER HIGH OVER THE SOUTHERN PLAINS WILL
WEAKEN AND THE BERMUDA HIGH WILL EXPAND WESTWARD TOWARDS FLORIDA.
THIS WILL PRODUCE A WEAKNESS IN THE UPPER HEIGHT FIELD ACROSS
ALABAMA. COMBINED WITH DAYTIME...SCATTERED STORMS WILL DEVELOP
FRIDAY AFTERNOON.

TEMPERATURES REACHED THE UPPER 90S ACROSS WEST MISSISSIPPI TUESDAY AND
THIS AIR MASS WILL SHIFT EASTWARD TODAY AND SPREAD INTO WEST ALABAMA.
THE MODELS ARE TRYING TO SHOW DRIER AIR MIXING DOWN TODAY AND LOWERING
SURFACE DEWPOINTS BELOW 70 DEGREES...BUT SURFACE DEWPOINTS DID NOT
DROP BELOW 70 DEGREES ACROSS MISSISSIPPI YESTERDAY AND RECENT RAIN
SHOULD PROVIDE HIGHER GROUND MOISTURE. TEMPERATURES AND HUMIDITY
WILL COMBINE TO PRODUCE HEAT ADVISORY CRITERIA TODAY FOR AREAS
WEST OF I-65.

.LONG TERM...SATURDAY THROUGH TUESDAY.

THE WEAKNESS IN THE UPPER HEIGHT FIELD WILL CONTINUE INTO SATURDAY.
A FAIRLY STRONG SHORT WAVE TROF WILL PUSH THROUGH THE OHIO VALLEY
REGION ON SUNDAY AND PUSH A SURFACE FRONT INTO TENNESSEE. RAIN
CHANCES ON SUNDAY WILL BE HIGHEST ACROSS NORTH ALABAMA WITH HIGHER
RAIN CHANCES SHIFTING INTO SOUTH ALABAMA ON MONDAY AS UPPER TROF
AXIS MOVES INTO CENTRAL ALABAMA. THE UPPER TROF AXIS WILL STALL
OUT OVER CENTRAL ALABAMA ON TUESDAY WITH SLIGHTLY BETTER RAIN
CHANCES ACROSS SOUTH ALABAMA. TEMPERATURES DURING THIS PERIOD WILL
BE CLOSER TO NORMAL FOR THIS TIME OF YEAR.

58/ROSE

&&

.AVIATION...
06Z TAF DISCUSSION.

SOME LIGHT FOG ALREADY DEVELOPED IN SPOTS...AND I THINK MOST PLACES
(WITH THE POSSIBLE EXCEPTION OF BHM) WILL GO TO MVFR CATEGORY
VISIBILITIES AT SOME POINT OVERNIGHT. SATELLITE IMAGERY WAS SHOWING
SOME PATCHY CLOUDINESS BETWEEN 2000 AND 3000 FEET. BUT IT APPEARED
TO BE TRANSITORY IN NATURE...AND NOT EXPANDING IN COVERAGE. ONCE THE
FOG BURNS OFF WEDNESDAY MORNING...CONDITIONS WILL BE VFR THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     96  70  94  72  92 /  20  30  20  20  40
ANNISTON    96  72  95  72  93 /  20  30  20  20  40
BIRMINGHAM  96  75  97  75  94 /  10  20  20  20  40
TUSCALOOSA  97  73  99  74  94 /  10  20  20  20  40
CALERA      96  73  96  73  92 /  10  20  20  20  40
AUBURN      95  73  95  72  91 /  20  20  40  20  40
MONTGOMERY  97  73  98  73  92 /  20  20  40  20  40
TROY        94  71  95  71  92 /  20  20  40  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR THE
FOLLOWING COUNTIES: AUTAUGA...BIBB...CHILTON...DALLAS...
FAYETTE...GREENE...HALE...LAMAR...LOWNDES...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...SUMTER...TUSCALOOSA...WALKER...
WINSTON.

&&
Hazardous weather outlook, Aug 1, 3:10 AM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 AM CDT WED AUG 1 2012

ALZ011>015-017>050-020815-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
310 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

AREAS OF FOG COULD REDUCE VISIBILITIES TO LESS THAN ONE HALF MILE
AT TIMES. CONDITIONS SHOULD IMPROVE BY 9 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:14 PM CDTSpecial Weather StatementBMXMarion46 min
Aug 1, 4:39 PM CDTSpecial Weather StatementBMXCherokee36 min
Aug 1, 5:04 PM CDTSpecial Weather StatementBMXLamar26 min
Aug 1, 5:23 PM CDTSpecial Weather StatementBMXCherokee37 min

Nearby

Heat Advisories in Alabama, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.